Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2004, 3:20 PM EDT for Iosco County, Michigan. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2004, 3:20 PM EDT (19:20 UTC)
- Expired
- Jun 30, 2004, 4:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 126 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:50 PM EDT | HAIL 1.75 | 5 W Oscoda, MI | SKYWARN COORDINATER RECEIVED REPORT OF GOLFBALL SIZE HAIL FROM TRAINED SPOTTER. |
| Jun 30, 3:52 PM EDT | HAIL 1.75 | 7 W Oscoda, MI | SKYWARN COORDINATOR RELAYED REPORT FROM TRAINED SPOTTER OF GOLFBALL SIZE HAIL. |
| Jun 30, 3:57 PM EDT | HAIL 1 | 1 W Oscoda, MI | SKYWARN COORDINATOR RELAYED REPORT OF 1 INCH HAIL FROM TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736 WUUS53 KAPX 301920 SVRAPX MIC069-302015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 319 PM EDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOSCO COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 415 PM EDT * AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 8 MILES WEST OF AU SABLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WURTSMITH AIRFIELD AROUND 325 PM EDT... AU SABLE AND OSCODA AROUND 335 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM. LAT...LON 4450 8359 4433 8363 4418 8288 4444 8281 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:35 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 30, 11:35 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1135 AM EDT WED JUN 30 2004 .SHORT TERM...SURFACE ANALYSIS SHOWS A 1007 MB LOW PRESSURE SYSTEM LOCATED IN SOUTHERN ONTARIO WITH A COLD FRONT EXTENDING FROM THE LOW THROUGH NORTHERN MINNESOTA. CURRENT SATELLITE IMAGERY SHOWS THE BOUNDARY WHICH PASSES ACROSS THE UPPER PENINSULA THIS MORNING MOVING EASTWARD...ALONG WITH THE LOW AND COLD FRONT MOVING THROUGH WESTERN LAKE SUPERIOR AND NORTHERN MINNESOTA. APX WSR-88D INDICATES A FEW REMAINING RETURNS FROM THE MORNING UPPER PENINSULA SHOWERS MOVING ACROSS LAKE HURON WITH NO OTHER RETURNS IN THE CWA. MAIN SHORT TERM FOCUS IS ON PRECIPITATION AND CLOUDS. 12Z APX SOUNDING INDICATED AN UNSTABLE ATMOSPHERE...BUT RELATIVELY DRY AIR THROUGHOUT THE COLUMN. CLOUDS WILL BEGIN TO INCREASE OVER THE NEXT HOUR OR SO AS DIURNAL HEATING PRODUCES CUMULUS. EXPECT CLOUDS TO CONTINUE INCREASING THROUGH THE AFTERNOON AS SOUTHERLY WINDS WILL CONTINUE TO PUSH SLIGHTLY HIGHER DEWPOINTS TO THE NORTH...HOWEVER BELIEVE THE MODELS ARE OVERDONE IN RESPECT TO MOISTURE. ETA DEWPOINTS FROM FORECAST SOUNDINGS NEAR SAULT STE MARIE ARE IN THE UPPER 60S...WHICH WILL REALISTICALLY BE IN THE LOW 60S AT BEST. MODIFYING THE SOUNDING SAULT STE MARIE TO SURFACE PARAMETERS OF 76 F TEMPERATURE AND 61 F DEWPOINT STILL PRODUCES A LI OF -4.5 AND A CAPE OF 1710 J/KG AT 21Z. WITH THAT IN MIND THE BEST CHANCE OF THUNDERSTORMS IS ACROSS EASTERN UPPER THIS AFTERNOON...WITH A SMALLER AREA ALONG THE LAKE HURON SHORELINE WHERE AN EXPECTED LAKE BREEZE WILL PRODUCE AN AREA OF CONVERGENCE. UPDATE CURRENTLY OUT UPDATED PRECIPITATION...CLOUDS AND MODIFIED WINDS SLIGHTLY. && .PREVIOUS DISCUSSION...ISSUED 338 AM EDT WED JUN 30 2004 .LONG TERM... SHORT WAVE IN MANITOBA THIS MORNING WILL MOVE ACROSS CENTRAL ONTARIO TONIGHT AND DRAG A SURFACE COLD FRONT ACROSS THE FORECAST AREA LATE TONIGHT INTO THURSDAY MORNING. MODELS IN AGREEMENT IN BRINGING A BAND OF Q-VECTOR CONVERGENCE...RIBBON OF THETA-E AS WELL AS SURFACE CONVERGENCE OUT AHEAD OF THIS FEATURE. THEREFORE EXPECT LINE OF SHOWERS AND THUNDERSTORMS TO MOVE INTO EASTERN UPPER THIS EVENING AND TAP INTO EXISTING INSTABILITY. 50 TO 60 KNOT MID LEVEL WINDS (500 MB) AND DEEP LAYER SHEAR WILL SUPPORT POSSIBLE DEVELOPMENT OF SUPERCELLS. THERE IS ALSO THE POSSIBILITY OF DAMAGING WINDS WITH 0-6KM BULK SHEAR VALUES OF 40 TO 50 KTS AS WELL AS THE THREAT FOR LARGE HAIL AS WET BULB ZERO HEIGHTS FALL TO JUST UNDER 10K FEET BY LATE EVENING ALONG WITH LAPSE RATES OF AROUND 6.5 C/KM. AS THE LINE OF CONVECTION MOVES TO THE SOUTH IT WILL LIKELY WEAKEN AS THE BEST DYNAMICS MOVE OFF TO THE EAST OF THE AREA...THETA-E MOISTURE DECREASES AND WITH THE LOSS OF DAYTIME INSTABILITY. SO WILL CONTINUE WITH LIKELY POPS ACROSS THE NORTH THEN TAPER THEM DOWN TO CHANCE ACROSS THE FAR SOUTH LATE AT NIGHT. THURSDAY...COLD FRONT WILL CONTINUE TO PROGRESS ACROSS NORTHERN LOWER IN THE MORNING. CONVECTION SHOULD HAVE DIMINISHED TO AN AREA OF SHOWERS IF ANYTHING AT ALL ACROSS THE FAR SOUTH SO CHANCE SHOWERS IN THE MORNING SHOULD SUFFICE. MEANWHILE...RIDGING AT THE SURFACE AND ALOFT WILL MAKE FOR AT LEAST PARTLY SUNNY CONDITIONS ELSEWHERE (CU SCHEME INDICATES MODERATE AMOUNTS OF CU). 850 MB TEMPERATURES IN THE PLUS 10 TO 11 RANGE SHOULD YIELD HIGHS IN THE LOWER TO MIDDLE 70S. FRIDAY...UPPER AND LOWER LEVEL RIDGING CONTINUES THROUGH THE DAY WITH JUST A BIT OF CU EXPECTED. OTHERWISE...850 MB TEMPERATURES IN THE PLUS 10 TO PLUS 12 RANGE SHOULD YIELD HIGHS IN THE MIDDLE TO UPPER 70S. DID MAKE A COUPLE OF ADJUSTMENTS TO THE LONG RANGE. ALTHOUGH THE FORECAST AREA MAY END UP IN BETWEEN TROUGHS ON SATURDAY (ONE TO OUR NORTH AND ONE TO OUR SOUTH LEAVING US IN A NULL ZONE)...I COULD SEE SOME CONVECTION TRYING TO SNEAK INTO OUR FAR WESTERN COUNTIES IN THE AFTERNOON. SO HAVE ADDED SLIGHT CHANCE POPS ACROSS THIS AREA WHICH LINES UP WITH OFFICES TO THE WEST. THEN...THE NORTHERN STREAM TROUGH AND AN ASSOCIATED COLD FRONT LOOK TO MOVE ACROSS THE AREA DURING THE LATE SATURDAY NIGHT/EARLY SUNDAY MORNING TIME FRAME. WITH INCREASING SURFACE RIDGING BEHIND THIS SYSTEM DURING THE DAY ON SUNDAY...HAVE REMOVED POPS FOR SUNDAY AFTERNOON WHICH LINES UP WELL WITH SURROUNDING OFFICES TO THE NORTH. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. && MJP/SULLIVAN
Hazardous weather outlook, Jun 30, 5:23 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 523 AM EDT WED JUN 30 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 523 AM EDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS NEAR THE LAKE HURON SHORELINE AND ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. THUNDERSTORMS ARE LIKELY ACROSS EASTERN UPPER AND FAR NORTHERN LOWER MICHIGAN THIS EVENING AND TONIGHT...MAINLY ALONG AND NORTH OF M-32. THESE STORMS MAY BECOME SEVERE AND CONTAIN HAIL OF AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 8 PM THIS EVENING AND 1 AM THURSDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REMAINDER OF NORTHERN LOWER MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN SATURDAY NIGHT INTO SUNDAY MORNING (INDEPENDENCE DAY). .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SULLIVAN
In the hours before
Special weather statement, Jun 30, 3:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT WED JUN 30 2004
MIZ008-015>019-010200-
CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-MACKINAC-PRESQUE ISLE-
302 PM EDT WED JUN 30 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1000 PM EDT
WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...CHARLEVOIX AND EMMET
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:10 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 65 min |
| Jun 30, 3:14 PM EDT | Special Marine Warning | APX | 61 min | |
| Jun 30, 4:07 PM EDT | Special Marine Warning | APX | 53 min | |
| Jun 30, 4:14 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 46 min |
| Jun 30, 4:54 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 81 min |
| Jun 30, 4:57 PM EDT | Special Marine Warning | APX | 63 min | |
| Jun 30, 5:11 PM EDT | Special Marine Warning | APX | 64 min | |
| Jun 30, 7:24 PM EDT | Special Marine Warning | APX | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.